1. johng

    johng Registered User

    Dec 20, 2015
    6
    Hi,
    Anyone help? My partner who is 77 has been diagnosed with Alzheimer's about 4 years ago. She slowly deteriorated but the last six months have been rapid, agitation and aggression seem to be constant now. She's been on a number of drugs all unsuccessful until Resperidone which calmed her but made her a cabbage, mobility went, pronounced leaning to her left, parkinsons tremor appeared and very little facial expression. I asked for all medication to be withdrawn and she slowly returned to a mobile reasonably cognitive human being,but the aggression and agitation returned. Another drug has been prescribed, Olanzapine but all the side effects returned with no benefits when increased to 10mg daily, I have reduced the dosage to 2.5mg with a view to ceasing the drug, subject to medical agreement,and her mobility and upright stance returned within two days. I am at my wits end, there seems no happy medium, the phsyciatrist says she should be in a care home but I think that's a cop out. It's tough every day but she's worth perservering with, I know mental health is the poor relation but I have found them truly seriously lacking.
    Tomorrows another day.
     
  2. Beate

    Beate Registered User

    May 21, 2014
    11,748
    Female
    London
    Oh poor you, that must be so exhausting. You have found at a cost that there is no easy answer. About care homes, yes, you wouldn't have to look after her anymore, but I can almost guarantee they would want to put her on meds as well to make her easier to handle. I have no real answer apart from keep hassling the doctors to tweak her meds. Big hug.
     
  3. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,684
    North West
    Yes, this kind of problem seems to be not uncommon. I think many of us were brought up on the idea that doctors know best but so often they don't. They are not in a position to observe our loved ones to anything like the extent that we are and I think we need to share our observations with them. If they don't listen, we are often left to do what you have done, to experiment. You may not have found the answer but you seem to have found that their 'answer' is certainly not the right one. Good on you!
     
  4. johng

    johng Registered User

    Dec 20, 2015
    6
    Thanks

    I know the brain is a mixture of chemicals and complicated beyond belief for the layman, but it's a sorry state when carers, given the pressure they're under, have to lead the medical profession with their own suggestions.
    I am fortunate in the fact that I am younger than my partner a quite resilient, my heart goes out to all in a similar position.
     
  5. johng

    johng Registered User

    Dec 20, 2015
    6
    Thanks

    I will be onto them first thing in the morning and relay my thoughts and observations hopefully with a positive response, I'll let you know stanleypj
     
  6. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,035
    Hi John
    Sorry to read of your situation. I have seen Respiridone do what you describe too but have also seen the difference it has made, in the same person, when the does has been altered daily according to agitation, going from 0.5mg - 1.5mg once or twice a day for short period of time only. I think it is very difficult for carers adjusting meds as its the docs that prescribe them but Stanley is right they can only go on the observations that are reported to them and the dosages that their reference books recommend. No consolation for carers at all. That is where, in my view, CPN in the community should help with regular contact and advising carers on dose adjustments. I too find mental health care worse than seriously lacking sadly.

    Tomorrow is another day, hope it is better for you and your partner.

    Best wishes
    Sue:)
     
  7. johng

    johng Registered User

    Dec 20, 2015
    6
    Contacted the local mental health facility and had a call back from a doctor, at the time my partner was very agitated and vocal. When I explained the present situation regarding the effects of Loranzapine with no apparent benefits he suggested she come in for observation in an attempt to get correct medication, if that's possible. As beds are at a premium in these facilities a phsyc. team member will do a prior assessment.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.